Tornadoes · United States · Florida · 2024

EF0 tornado, Summerland Key, Florida, February 18, 2024

This EF0 tornado ran 4.6 miles across Monroe County on February 18, 2024, touching down at 1:02 PM EST and reaching 120 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 18, 2024
Touchdown
1:02 PM EST (18:02 UTC)
Lifted
1:11 PM EST (18:11 UTC)
On the ground
9 minutes
Path length
4.6 miles (7.4 km)
Path width
120 yards (110 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Monroe County
Touchdown point
24.655, -81.476
Lift-off point
24.704, -81.426
Record number
2402181202-01

The damage survey

7 damage points were recorded along this path by NWS KEY, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Top half of coconut palm fell SSW onto home, causing release of several roof panels. The panels were deposited in the immediate vicinity or to the NE up to 300 yards.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A waterspout originating southwest of Cudjoe Bay made landfall as an EF0 tornado over southern portions of Cudjoe Key. The tornado crossed U.S. Highway 1, and continued northeast as a waterspout until a second landfall as an EF0 tornado over central Big Torch Key. The tornado was associated with a supercell thunderstorm with a well-defined mesocyclone moving northeast over the Lower Florida Keys.

A waterspout was observed by resident video of a |mature waterspout passing just to the north of the southern end of |Cudjoe Key, entering Cudjoe Bay on a northeast path. The waterspout |made landfall in a residential section along Cudjoe Bay near Spanish |Main Drive and moved through the Venture Out residential community of mixed single |family and manufactured residences. The EF0 rating is based on tree |damage including snapped hardwood branches and a healthy palm trunk |roughly 15 feet above the ground. The top portion of the tree fell |onto a manufactured residence with major wall damage and release of |numerous roofing panels deposited as far as 300 yards to the |northeast. Siding was removed from several residences. The tornado |exited the northeast portion of the community and traveled over the |western portion of Kemp Channel, before crossing U.S. Highway One |just west of the Kemp Channel Bridge. A small hardwood tree and |several large hardwood limbs were downed to the north just west of |the western bridge abutment. Maximum winds near 85 mph were estimated at the Venture Out community with a patch width near 120 yards. ||The continuing waterspout observed by resident video of a |mature waterspout approaching the western shore of Big Torch Key |from Niles Channel approximately 2.5 miles north of the Niles |Channel Bridge. The waterspout made landfall as a tornado north of |Osprey Lane and moved northeast, crossing Dorn Road about three |miles north of U.S. Highway 1. Numerous large hardwood branches |were broken off from area trees with a lightweight residential |amenities deposited along a narrow path about 125 yards to the |northeast. No assessment could be made further northeast due to |dense mangrove marshland as the tornado moved toward the northern |portion of Pine Channel. Maximum winds were estimated near 75 mph with a path width of about 80 yards on Big Torch Key.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:08 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the tornado touched down at Feb 18, 11:03 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 18, 11:03 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1103 AM EST Sun Feb 18 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1100 AM EST Sun Feb 18 2024
A cold front is on the doorstep of the Florida Keys this morning.
12z surface analysis places this front from the middle of the
Bahamas extending through the Upper Keys and into the southeast
Gulf before continuing southwest. KBYX radar detects a line of
showers ahead of this front currently stretched across the western
portion of our waters. Within this line looks to be beginnings of
a mesolow swirling just north of the Dry Tortugas. Scattered
showers ahead of this line crossed through portions of the Lower
Keys this morning with diminishing coverage now. Despite a
blanket of stratus cloud cover over most of our CWA, temperatures
along the island chain are generally in the mid to upper 70s with
the only exceptions being in the northern Upper Keys in the lower
70s where the edge of the cold front had been analyzed.

The line of showers approaching from the Gulf is expected to
reach the Lower Keys early this afternoon (shortly after 18z) and
then lumber across the island chain through the evening hours.
This morning's KKEY sounding has indeed moistened up with a PW of
1.79 inches, but has retained a inversion paired with a pocket of
dry air just above 640 mb. This may have been the reason showers
ahead of the front have stopped developing despite decent low
level shear and seemingly ample moisture. Instability looks to be
modest at best with a calculated MLCAPE value just over 660 J/kg
and that's if we can achieve our highs near 80 through this cloud
deck. As this line pushes through, a few embedded thunderstorms
may be possible with the Storm Prediction Center highlighting a
marginal risk (level 1 of 5) of severe thunderstorms for our area.
While generally unlikely, the main concern with any severe
thunderstorm that develops would be damaging winds or an isolated
tornado. What we do expect is precipitation to persist into
tonight with accumulated rain totals over land estimated to be
around 1 inch with locally higher amounts possible over the next
24 hours. Showers are forecast to clear out of our waters Monday
morning with slight chance PoPs early becoming near nil in the
afternoon.

&&

.MARINE...
Issued at 1100 AM EST Sun Feb 18 2024
A Small Craft Advisory remains in effect for all Florida Keys
coastal waters for increasing winds. From synopsis, strong
southwest breezes will develop today, as a cold front approaches
the Florida Keys coastal waters. This front will pass through the
Keys waters tonight, with fresh to strong breezes shifting to the
northwest to north. Moderate to occasionally fresh northerly
breezes will continue from Monday through Wednesday morning, with
northerly breezes slackening Wednesday afternoon and night, then
veering quickly to the east and southeast Thursday afternoon and
night.

&&

.AVIATION...
(15Z TAFS)
Issued at 1100 AM EST Sun Feb 18 2024
Bouts of MVFR ceilings are expected over the next several hours at
both island terminals. Widespread showers with isolated embedded
thunderstorms will push through the island chain from west to east
after 18z. These will result in bouts of MVFR or IFR VIS and CIGs at
times through the early overnight hours. South to southwest winds
will occasionally gust to near 20 knots, shifting to the west then
to the northwest late this afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  65  72  61 /  90  80  10   0
Marathon  80  65  72  61 /  90  90  20   0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EST Monday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...JAM
Aviation/Nowcasts....BT
Data Acquisition.....BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 18, 4:35 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
435 AM EST Sun Feb 18 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-191000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
435 AM EST Sun Feb 18 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Isolated thunderstorms are expected today and tonight. The primary
hazards will be gusty winds and lightning strikes. There is a
small potential for a storm or two to become strong or severe this
afternoon and evening, with damaging winds or an isolated tornado
being the primary threats.

A Small Craft Advisory is posted for all of the Keys coastal
waters, due to southwest winds increasing to near 20 knots today,
and southwest to west winds 20 to 25 knots shifting to northwest
to north near 20 knots tonight, as a cold front moves through the
area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Small Craft Advisory may be required for parts of the Keys
coastal waters Monday morning due to strong northerly winds
behind the cold front.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Key West, FL (KEYW), 12:00Z

6.0 hours before the tornado, 30 km from the path. February 18, 2024.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2024-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 573 joules per kilogram, CIN -4, lifted condensation level 705 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 12:00Z on 2024-02-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 114 square meters per square second, 0 to 6 km bulk shear 38 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
1238 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Key West, FL (KEYW), 00:00Z

6.0 hours after it, 30 km from the path. February 19, 2024.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2024-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -154, lifted condensation level 736 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 00:00Z on 2024-02-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 163 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-154 J/kg
Surface CAPE
27 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Key West Nas (NQX), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:08 UTC7977190° 15 kt1009.8-RA BR
16:31 UTC7976180° 13 kt1009.1
16:43 UTC7977180° 13 kt1009.1-RA
16:53 UTC8077180° 15 kt1008.8-RA
17:41 UTC7978210° 11 kt1008.5+RA BR
17:53 UTC7675270° 17 kt261008.5+RA BR
18:06 UTC7474280° 14 kt1008.1RA BR
18:12 UTC7474270° 13 kt1008.1-RA BR
18:39 UTC7574270° 18 kt1008.8-RA
18:53 UTC7472300° 19 kt281008.8-RA
19:53 UTC7169330° 21 kt281009.8RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Key West radar (KBYX), 27 km away, was scanning. The volume nearest the touchdown began at 18:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of February 18, 2024

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 182:57 PM ESTUnratedMiami-Dade, FL0.630
February 183:20 PM ESTEF0Broward, FL3.4100$10,000
February 183:33 PM ESTEF0Broward, FL3.4350$15,000
February 183:55 PM ESTUnratedBroward, FL0.250$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.